Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 29, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2013, 6:54 PM MST for Coconino County, Arizona. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2013, 6:54 PM MST (01:54 UTC)
- Expired
- Aug 22, 2013, 8:45 PM MST
- In force
- 111 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:30 PM MST | FLASH FLOOD | 1 Sse Milepost 380 On H, AZ | FLAGSTAFF SHERIFFS OFFICE REPORTS A LANDSLIDE RESULTING FROM HEAVY RAINFALL HAS OBSTRUCTED THE ROADWAY ON STATE ROUTE 89A NEAR MILE POST 378. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
399
WGUS55 KFGZ 230154
FFWFGZ
AZC005-230345-
/O.NEW.KFGZ.FF.W.0029.130823T0154Z-130823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
654 PM MST THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PORTIONS OF OAK CREEK CANYON...
* UNTIL 845 PM MST
* AT 649 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN AND FLASH FLOODING ALONG HIGHWAY 89-A IN OAK CREEK
CANYON FROM MILE POST MARKER 376 TO 381 FROM A THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3495 11178 3497 11175 3495 11171 3490 11170
3487 11171 3486 11177
$$
MCCOLLUM2 follow-up statements
143
WGUS75 KFGZ 230206
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
706 PM MST THU AUG 22 2013
AZC005-230345-
/O.CON.KFGZ.FF.W.0029.000000T0000Z-130823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
706 PM MST THU AUG 22 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...
AT 659 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN AND FLASH FLOODING IN
OAK CREEK CANYON ALONG HIGHWAY 89-A FROM MILEPOST MARKER 376 TO 381.
HEAVY RAIN AND RUNOFF FROM BRINS MESA AND THE ROCKY SURFACES TO THE
WEST OF HIGHWAY 89-A COULD INDUCE SOME FLOW OVER THE ROAD BED. AVOID
TRAVELING THROUGH THIS AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SLIDE ROCK
STATE PARK
LAT...LON 3495 11178 3497 11175 3495 11171 3490 11170
3487 11171 3486 11177
$$
MCCOLLUM271
WGUS75 KFGZ 230345
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST THU AUG 22 2013
AZC005-230351-
/O.EXP.KFGZ.FF.W.0029.000000T0000Z-130823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
845 PM MST THU AUG 22 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...
HEAVY RAIN HAS MOVED OUT OF THE OAK CREEK CANYON AREA NORTH OF
SEDONA. RUNOFF FROM EARLIER STORMS WILL CONTINUE TO SUBSIDE THROUGH
THE EVENING. AT 730 PM...ARIZONA DEPARTMENT OF TRANSPORTATION
REPORTED A ROCK AND MUDSLIDE AT MILEPOST 378 ON HIGHWAY 89A.
LAT...LON 3495 11178 3497 11175 3495 11171 3490 11170
3487 11171 3486 11177
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:21 PM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 3:21 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 321 PM MST THU AUG 22 2013 .SYNOPSIS... MONSOON MOISTURE WILL REMAIN ACROSS ARIZONA INTO NEXT WEEK. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY. A SURGE OF DEEPER MOISTURE IS EXPECTED TO MOVE IN FROM THIS SOUTH STARTING SATURDAY NIGHT...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. SIGNIFICANT RAINFALL ACCUMULATIONS ARE POSSIBLE SUNDAY. && .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON...WITH THE STRONGEST ACTIVITY CURRENTLY ACROSS NAVAJO AND NE GILA COUNTY. EXPECT THE STORMS TO CONTINUE INTO THE EARLY EVENING HOURS BEFORE GRADUALLY TAPERING OFF OVERNIGHT. THE FLOW PATTERN REMAINS IN A MODESTLY FAVORABLE ORIENTATION THROUGH THE END OF THE WEEK...WITH SIMILAR ACTIVITY ANTICIPATED THOSE DAYS. BY LATE SATURDAY AND ESPECIALLY SUNDAY...FORECAST MODELS INDICATE A MUCH STRONGER MOISTURE SURGE...AND AN ACTIVE MONSOONAL PERIOD IS LIKELY FOR THE EARLY STAGES OF NEXT WEEK. WIDESPREAD HEAVY RAIN AND LOCALIZED FLOODING MAY DEVELOP...ESPECIALLY ACROSS THE WESTERN PORTIONS OF THE FORECAST AREAS (COCONINO & YAVAPAI COUNTIES). MONDAY THROUGH WEDNESDAY...SOUTHERLY FLOW ALOFT WILL CONTINUE AND KEEP ABOVE AVERAGE MONSOON MOISTURE OVER THE AREA. && .AVIATION... FOR THE 00Z PACKAGE...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH 03Z...THEN DECREASE TO ISOLATED THROUGH THE NIGHT. STRONGER STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH AND MVFR TO IFR CONDITIONS. OTHERWISE...VFR CONDITIONS. ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 17Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........KD AVIATION.......MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 22, 5:05 AM MST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 505 AM MST THU AUG 22 2013 AZZ004>018-037>040-230700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 505 AM MST THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME LOCATIONS COULD RECEIVE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DEEP MONSOONAL MOISTURE IS FORECAST TO MOVE INTO NORTHERN ARIZONA BY SATURDAY EVENING AND LINGER THROUGH AT LEAST SUNDAY. THUNDERSTORM COVERAGE SHOULD INCREASE...BRINGING THREAT OF HEAVY RAINFALL AND POSSIBLE FLOODING. PEOPLE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS...GO TO WEATHER.GOV/FLAGSTAFF FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 22, 4:05 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST THU AUG 22 2013
AZZ016-222330-
COCONINO AZ-NAVAJO AZ-
405 PM MST THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
EXTREME SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA
UNTIL 430 PM MST
AT 356 PM MST...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS HEADING WESTWARD ACROSS THE EASTERN MOGOLLON.
LOCATIONS LIKELY IMPACTED OVER THE NEXT 30 MINUTES INCLUDE FOREST
LAKES AND CHEVELON LAKE. HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND
WIND GUST TO 40 MPH WILL BE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.
&&
LAT...LON 3435 11087 3439 11093 3459 11081 3458 11071
3453 11062 3440 11068 3430 11074
TIME...MOT...LOC 2301Z 123DEG 8KT 3442 11075
MCCOLLUMSpecial weather statement, Aug 22, 6:47 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
647 PM MST THU AUG 22 2013
AZZ015-038-230230-
YAVAPAI AZ-COCONINO AZ-
647 PM MST THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
OAK CREEK CANYON NORTH OF SEDONA
UNTIL 730 PM MST
AT 640 PM MST...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
OVER OAK CREEK CANYON PRODUCING AREAS OF HEAVY RAINFALL. TRAVEL
ALONG HIGHWAY 89-A SHOULD BE AVOIDED FOR THE NEXT HOUR. VERY HEAVY
RAINFALL MAY CAUSE TEMPORARY PONDING ON THE ROAD AND FLOODING OF
POORLY DRAINED AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK
OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND
OTHER VEHICLES.
&&
LAT...LON 3497 11179 3500 11173 3489 11170 3486 11173
3486 11179
TIME...MOT...LOC 0143Z 171DEG 7KT 3494 11175
MCCOLLUMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:47 PM MST | Special Weather Statement | FGZ | 43 min | |
| Aug 23, 11:49 AM MST | Special Weather Statement | FGZ | 26 min | |
| Aug 23, 12:20 PM MST | Special Weather Statement | FGZ | 40 min | |
| Aug 23, 12:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 23, 12:58 PM MST | Special Weather Statement | FGZ | Coconino | 32 min |
| Aug 23, 3:39 PM MST | Flash Flood Watch | FGZ | Coconino, Yavapai | 3 days |
| Aug 23, 4:03 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Aug 23, 4:31 PM MST | Special Weather Statement | FGZ | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.